Alert archive / Texas / Flash Flood Warnings in 2018
Flash Flood Warning 28, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this flash flood warning at Sep 20, 2018, 3:55 PM CDT for Harris County, Texas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 20, 2018, 3:55 PM CDT (20:55 UTC)
- Expired
- Sep 20, 2018, 5:00 PM CDT
- In force
- 65 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Harris County, TX
The radar
The Houston radar (KHGX), 55 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 8.9 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1387 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 760 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted.
840
WGUS54 KHGX 202055
FFWHGX
TXC201-202200-
/O.NEW.KHGX.FF.W.0028.180920T2055Z-180920T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Houston/Galveston TX
355 PM CDT THU SEP 20 2018
The National Weather Service in League City has issued a
* Flash Flood Warning for...
Northeastern Harris County in southeastern Texas...
* Until 500 PM CDT.
* At 355 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to three inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Humble, Aldine, northeastern Northside / Northline, Greater
Greenspoint, Bush Intercontinental Airport, Eastex / Jensen Area,
East Little York / Homestead and Houston Gardens.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 2999 9528 2988 9528 2983 9532 2987 9538
2998 9539
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 20, 12:55 PM CDT, 3 hours earlier.
Area forecast discussion, Sep 20, 12:55 PM CDT, 3 hours before
Area Forecast Discussion National Weather Service Houston/Galveston TX 1255 PM CDT Thu Sep 20 2018 .AVIATION [18Z TAF Issuance]... Showers and storms are developing across the area already, and start time on VCTS has had to be nudged upwards a little. Otherwise, big picture forecast seems on track. Potential for lower ceilings again tomorrow morning, and a new round of showers and storms as another upper disturbance swings through. Held off for most sites until beyond this forecast period, but do start introducing the idea at the northern sites and the extended portion of IAH. && .PREV DISCUSSION /Issued 1012 AM CDT Thu Sep 20 2018/... .UPDATE... Mainly southeast flow is noted across the region this morning and this has allowed for decent Gulf moisture to move in with precipitable water values noted around 2 inches and mean relative humidity values from the surface to 50H over 70 percent. Also, water vapor imagery shows a short wave moving out of deep south Texas and toward the forecast area. Radar already showing some isolated activity, and with the combination of good Gulf moisture, daytime heating, and the short wave, scattered showers and thunderstorms should fill in during the afternoon hours. The current forecast is looking on track, and no significant changes need at this time. 07/LCH && .PREV DISCUSSION... /ISSUED 355 AM CDT Thu Sep 20 2018/ DISCUSSION... Beginning to see some showers develop off to our west and southwest early this morning, mainly outside our forecast area. Expect this activity and associated increasing moisture to gradually fill in across parts of Southeast Texas today. Will be carrying low rain chances for today, and continue to show higher chances tomorrow as we close out the week and especially over the weekend as a series of disturbances and a slow moving front work their way in our direction from the west. There will be periods of showers and thunderstorms (some capable of producing locally heavy rainfall), and expect everyone to see rain during this event that could last several days. Have rain chances a little lower during the first half of next week, but they will likely need to be raised for parts of the area as we get closer to that time period and get a better handle on where any boundaries might set up. At this time, we are starting to see more consistent model agreement on eventually bringing the cold front into and maybe even through our area around the middle to end of next week. There is plenty of time to see significant model changes concerning this boundary (will it move on through, dry the area out and cool us down...or will it stall somewhere and continue to bring parts of our area periods of rain?), so confidence on this period of the forecast is on the low side. Over the next seven days, rainfall totals for much of the area will have the potential to average 1 to 3 inches with locally higher amounts possible. 42 MARINE... Light to moderate onshore flow will persist for the next couple days. Speeds may approach caution levels for a brief period of time (centered around midnight) Thurs & Fri nights. Winds diminish this weekend as the pressure gradient relaxes in advance of a weak front that will be sagging into central and northern parts of se TX. Deepening tropical moisture and a series of upper disturbances will lead to unsettled wx and increasing chances of showers/storms in the waters into early next week. 47 AVIATION... Guidance suggests MVFR ceilings developing across a good portion of se Tx around and after sunrise...eventually lifting back into VFR territory by lunch time. A weak upper disturbance is currently situated over scntl Tx. This, along with increased Gulf moisture should lead to sct precip development once temps climb into the upper 80s during the late morning & afternoon hours. Precip will taper off in the evening w/ loss of heating. 47 && .PRELIMINARY POINT TEMPS/POPS... College Station (CLL) 75 88 75 85 72 / 30 60 50 70 60 Houston (IAH) 78 87 76 85 74 / 30 60 50 70 50 Galveston (GLS) 81 85 79 84 79 / 30 60 50 70 50 && .HGX WATCHES/WARNINGS/ADVISORIES... TX...None. GM...None. && UPDATE...NWS LCH DISCUSSION...42 AVIATION...Luchs MARINE...47
Hazardous weather outlook, Sep 20, 4:04 AM CDT, 11 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Houston/Galveston TX 404 AM CDT Thu Sep 20 2018 GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226- 227-235>238-300-313-335>338-436>438-211200- Austin-Brazoria Islands-Brazos-Burleson-Chambers-Coastal Brazoria- Coastal Galveston-Coastal Harris-Coastal Jackson- Coastal Matagorda- Coastal waters from Freeport to Matagorda Ship Channel TX out 20 NM-Coastal waters from High Island to Freeport TX out 20 NM- Colorado-Fort Bend-Galveston Bay- Galveston Island and Bolivar Peninsula-Grimes-Houston- Inland Brazoria-Inland Galveston-Inland Harris-Inland Jackson- Inland Matagorda-Madison-Matagorda Bay-Matagorda Islands- Montgomery-Northern Liberty-Polk-San Jacinto-Southern Liberty- Trinity-Walker-Waller-Washington- Waters from Freeport to Matagorda Ship Channel TX from 20 to 60 NM-Waters from High Island to Freeport TX from 20 to 60 NM- Wharton- 404 AM CDT Thu Sep 20 2018 This hazardous weather outlook is for portions of Southeast Texas. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Look for periods of showers and thunderstorms at the end of the week, on through the weekend and possibly into the start of next week. Locally heavy rainfall is possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 3:17 PM CDT | Areal Flood Advisory | HGX | Harris | 118 min |
| Sep 20, 5:02 PM CDT | Special Weather Statement | HGX | Austin, Montgomery, Waller, Washington | 43 min |
| Sep 20, 5:47 PM CDT | Special Weather Statement | HGX | Austin, Burleson, Waller, Washington | 43 min |
Nearby
Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.